Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 60, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 30, 2012, 6:00 PM EDT for Somerset County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2012, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 30, 2012, 6:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Somerset County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
317
WUUS51 KGYX 302200
SVRGYX
MEC025-302245-
/O.NEW.KGYX.SV.W.0060.120730T2200Z-120730T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SOMERSET COUNTY IN WEST CENTRAL MAINE...
* UNTIL 645 PM EDT...
* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BINGHAM...OR 24 MILES NORTHWEST OF SKOWHEGAN...AND MOVING EAST AT 5
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BINGHAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 4517 6967 4514 6965 4511 6965 4510 6964
4497 6962 4498 6984 4503 7003 4518 7007
4522 6967
TIME...MOT...LOC 2201Z 263DEG 5KT 4508 6992
$$
KIMBLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:53 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 30, 2:53 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 253 PM EDT MON JUL 30 2012 .SYNOPSIS... WEAK HIGH PRESSURE WILL REMAIN OVER NORTHERN NEW ENGLAND THROUGH TOMORROW. LOW PRESSURE WILL APPROACH FROM THE WEST TUESDAY THROUGH WEDNESDAY. AT THE SAME TIME...MID ATLANTIC LOW PRESSURE WILL MOVE INTO THE CANADIAN MARITIMES. UNSETTLED CONDITIONS IN THE ATMOSPHERE WILL LINGER INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... A FEW DIURNAL SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS AND WILL CONTINUE TO DO SO OVER THE NEXT FEW HOURS. HAVE SEEN A FEW LIGHTNING STRIKES SO FAR. STORM MOTION IS VERY SLOW AND INSTANTANEOUS QPF AMOUNTS IMPRESSIVE. HAVE ALREADY ISSUED ONE FLOOD ADVISORY AND WILL NEED TO KEEP AN EYE ON RAINFALL AMOUNTS THIS EVENING. CONVECTION WILL DIMINISH AFTER SUNSET. LIGHT WINDS AND CLEARING SKIES WILL ALLOW TEMPERATURES TO DROP INTO THE LOWER TO MID 50S ACROSS THE HIGHER TERRAIN WITH UPPER 50S AND LOWER 60S FARTHER SOUTH. THESE CONDITIONS WILL ALSO FOSTER PATCHY DENSE FOG OVERNIGHT INTO EARLY TOMORROW MORNING. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... HIGH PRESSURE WILL CONTINUE TO SKIRT THE COAST AS IT IS SQUEEZED TO THE NORTH BY A DEVELOPING LOW OFF THE MID ATLANTIC COAST. THE LOW SHOULD STAY WELL ENOUGH OFFSHORE TO BRING MINIMAL IMPACTS TO NORTHERN NEW ENGLAND...HOWEVER COASTAL AREAS AND ISLANDS MAY SEE A FEW SHOWERS. AT THE SAME TIME ANOTHER SHORT WAVE WILL APPROACH FROM THE WEST POSSIBLY TRIGGERING A FEW SHOWERS AND THUNDERSTORMS OVER NORTHERN NH AND NORTHWEST MAINE. HIGH TEMPERATURES SHOULD BE JUST A COUPLE DEGREES LOWER THAN TODAY DUE TO CLOUD COVER. MORE FOG IS FORECAST TUESDAY NIGHT WITH LOW TEMPERATURES IN THE 50S AREAWIDE. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... A TYPICAL WARM AND HUMID PERIOD OF EARLY AUGUST WEATHER LOOKS TO BE IN THE CARDS. A SHORT WAVE TROUGH WILL APPROACH FROM THE WEST ON WEDNESDAY AND THIS SHOULD ALLOW FOR INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS FROM WEST TO EAST AS THE DAY PROGRESSES. TROUGHING WILL BE SLOW TO MOVE OUT ON THURSDAY...THEREFORE...LOW CHANCES OF SHOWERS AND THUNDERSTORMS WILL PERSIST...BUT A GOOD AMOUNT OF SUNSHINE IS STILL EXPECTED. ANOTHER WEAK SHORT WAVE TROUGH IS EXPECTED TO APPROACH ON FRIDAY...WITH A FEW SHOWERS AND THUNDERSTORMS POSSIBLE IN THE AFTERNOON...ESPECIALLY IN THE MOUNTAINS. THE SAME STORY GOES FOR THE SATURDAY THROUGH MONDAY PERIOD WHEN MORE AMPLIFIED CYCLONIC HEIGHT PATTERN APPROACHES FROM THE WEST AND NORTHWEST. THEREFORE...MAINLY DIURNAL SHOWERS AND THUNDERSTORMS ARE FORECASTED FOR EACH DAY. DURING THE PERIOD...STAYED CLOSE TO THE MEX TEMPS WHICH SEEMED REASONABLE. THIS RESULTS IN DAYTIME HIGHS A BIT ABOVE NORMAL FOR MOST DAYS. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHORT TERM...VFR CONDITIONS WILL LOWER TO MVFR/IFR/LIFR ONCE AGAIN TONIGHT THROUGH TUESDAY MORNING IN PATCHY DENSE FOG. PREVAILING VFR DURING THE DAY TUESDAY. LONG TERM...MAINLY VFR EXPECTED THROUGH THE PERIOD WEDNESDAY THROUGH SATURDAY. HOWEVER...A FEW BRIEF PERIODS OF MVFR TO IFR POSSIBLE ESPECIALLY LATE AT NIGHT IN FOG/STRATUS...AS WELL AS AFTERNOON SHOWERS AND THUNDERSTORMS. && .MARINE... SHORT TERM...WINDS AND SEAS SHOULD REMAIN BELOW SCA CRITERIA. LONG TERM...NO FLAGS EXPECTED THROUGH THE WEEKEND. && .EQUIPMENT... SPECIAL NOTE: COMMUNICATIONS CIRCUIT STILL OUT AT KRKD AND KLEW. TAF FOR KRKD WILL CONTINUE TO HAVE "AMD NOT SKED" UNTIL COMMUNICATIONS PROBLEMS ARE RESOLVED. AT THIS TIME WE HAVE NO ESTIMATE OF WHEN A RETURN TO SERVICE IS EXPECTED. GRAY MAINE /KGYX/ RADAR DATA WILL NOT BE AVAILABLE FOR SEVERAL DAYS. THE DUAL POLARIZATION RADAR INSTALLATION AT THE NATIONAL WEATHER SERVICE SITE IN GRAY MAINE IS IN PROGRESS. DURING THE INSTALLATION AND FOLLOW UP TESTING OF THIS NEW EQUIPMENT... RADAR DATA WILL BE UNAVAILABLE FROM THIS SITE. THIS COULD TAKE UP TO TEN DAYS TO COMPLETE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && HANES/MLE
Hazardous weather outlook, Jul 30, 3:01 PM EDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 301 PM EDT MON JUL 30 2012 MEZ007>009-012>014-018>028-NHZ001>010-013-014-311915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 301 PM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150>154-311915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 301 PM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 5:32 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
532 PM EDT MON JUL 30 2012
MEZ009-014-302215-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
532 PM EDT MON JUL 30 2012
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 615 PM
EDT...
AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF MOSCOW...OR ABOUT 25
MILES NORTHWEST OF SKOWHEGAN...MOVING NORTHEAST AT 10 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM
AND MAYFIELD THROUGH 615 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED.
HEAVY RAINFALL RATES OF 1 TO 2 INCHES PER HOUR COULD ALSO CAUSE
MINOR FLOODING IN POOR DRAINAGE AREAS.
LAT...LON 4532 6983 4518 6966 4514 6965 4511 6965
4495 6999 4509 7015
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:32 PM EDT | Special Weather Statement | GYX | Somerset | 43 min |
| Jul 30, 6:30 PM EDT | Areal Flood Advisory | GYX | Somerset | 90 min |
| Jul 30, 6:44 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 91 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.